When taking care of your mental health, getting a good night’s sleep can be beneficial in more ways than one. Not only does it help you make better decisions, but it can increase your creativity and emotional regulation. However, sometimes, what’s going on with your mental health can make it difficult to get those much-needed Zzz’s.
This can become even harder when the source of your sleep troubles is your medication. Selective serotonin reuptake inhibitors, or SSRIs, are commonly prescribed antidepressants that can sometimes disrupt sleep by causing insomnia or vivid dreams to those who take them. Read on to learn how to best cope and move past those bad dreams while taking an SSRI.
What is an SSRI, and how do they work?
Sleep.com Sleep Advisor and neurologist Dr. Chris Winter explains that SSRIs are, in general, most associated with treating depression but can also be prescribed to treat other mental illnesses, such as generalized anxiety disorder and obsessive-compulsive disorder.
“The use of an SSRI to boost the available serotonin in someone’s brain generally leads to a mood-elevating effect,” Winter says. “SSRIs essentially help us have more serotonin available in the brain, which can lead to mood-altering or mood-elevating effects.”
Serotonin may often be confused with dopamine, as both are thought to have mood-elevating effects, but Winter explains that the two are different and should not be mistaken for each other.
“Serotonin and dopamine are related: If you were to analyze their chemical synthesis, you’d see that the two share a lot of commonalities in how the chemicals are created in the body,” Winter says. “However, dopamine tends to be thought of as mood enhancing, wakefulness-promoting, and may even raise perceived levels of motivation. Serotonin may also enhance mood, but it tends to be a little more sedating in its effects, and we don’t see that same motivation reaction from it.”
Florida-based psychiatric mental health nurse practitioner Kate Hanselman is well-versed in how SSRIs work and has partnered with psychiatrists and her patients to prescribe them in appropriate situations during her medical career with Thriveworks, an online mental health counseling and psychiatry practice.
She explained that the “reuptake inhibitor” component of SSRIs prevents serotonin from being quickly reabsorbed by the neuron in the brain that is emitting it in the first place. An SSRI keeps the serotonin in the synapse, or the space between two neurons, for longer, which can, in turn, maintain the “mood-enhancing” effect Winter mentioned.
SSRIs and sleep-related side effects
Despite the anxiety-relieving benefits of SSRIs, there can be side effects, particularly when it comes to sleep.
Because of the light sedating effect of serotonin as a chemical, in some cases, SSRI medications can sometimes be used to promote falling asleep, according to Winter.
“If a menopausal woman is struggling with hot flashes, or if someone can’t calm their thoughts enough to fall asleep, you may see doctors prescribing SSRIs due to their sleep-promoting effects,” Winter says.
It is also known that serotonin, while sleep-promoting in the sense that it can help someone fall asleep initially, can have “pretty significant” effects on rapid eye movement (REM) sleep, too, Winter notes.
REM sleep is the part of a human’s natural sleep cycle in which dreaming and memory consolidation occur. REM sleep occurs just after non-REM sleep 3, which is when the body is experiencing its deepest, most restorative sleep.
Some studies, such as this February 2021 study in the International Journal of Molecular Sciences, have shown that SSRIs can increase REM latency compared to when not taking SSRIs. REM latency is the number of minutes between falling asleep and the onset of the first REM sleep stage. Normally, this onset is between 50-65 minutes for those not on SSRI medication. For those taking SSRIs, the time can extend well beyond that, although exact minutes are not widely reported.
The increased REM latency while taking SSRI medication is shown to be caused by increased activity in 5HT1A receptors, a specific type of neurotransmitter that binds with serotonin. SSRIs are known as 5HT1A agonists, meaning that the serotonin in an SSRI binds with the 5HT1a receptor, eliciting a response such as alleviating anxiety, according to studies such as this July 2004 research in the Journal of Psychiatry and Neuroscience.
Further studies show that SSRIs can be closely linked to patients experiencing disturbing dreams or vivid dreamscapes. According to Winter, this may be due to the fact that SSRIs can impact REM sleep by suppressing it until just before one wakes.
“Generally speaking, SSRIs tend to have a bit of an inhibitory role in REM sleep, which is why those taking SSRIs may remember their dreams more vividly than before they took an SSRI medication,” Winter says. “However, increased serotonin from SSRIs also promotes deep sleep, which can help those suffering from insomnia or other sleep-related disorders.”
While SSRIs can be an overwhelmingly positive solution for those who suffer from depression or anxiety, SSRIs are known to make sleep difficult at times for those taking them. A 2017 study found that 17% of those on antidepressants (SSRIs) experienced insomnia or other sleep disturbances, compared to just 9% of those given a placebo.
According to Hanselman, those who experience anxiety and depression likely already have a “fragmented sleep architecture,” so taking a new medication such as an SSRI may only exacerbate this fragmentation, especially if vivid dreams are upsetting or frightening. Winter agrees with this statement, saying he believes that there is probably “no group of disorders that impacts sleep more than mental illness.”
Those who experience ongoing vivid or upsetting dreams can feel trapped in a cycle of sleep issues, but there are options for those who experience this side effect of SSRIs.
Managing sleep while taking SSRIs
It is not uncommon for prescription medications to impact sleep. SSRIs are no different, but if your sleep is negatively affected by an SSRI regimen, there are steps you can take to regain a restful night’s sleep.
The first thing Winter recommends is reconsidering when you take your SSRI. He shares that some patients respond better to taking their SSRI in the morning, and some prefer to take it at night.
“I’ve had some patients who initially were either struggling to fall asleep or, conversely, felt groggy during the day when they started taking an SSRI,” Winter says. “By switching the time of day they took their medication, many found relief and were able to regain a restful sleep as a result.”
Winter also suggests establishing a good line of communication with your prescribing provider to address potential sleep-related side effects from an SSRI.
“Sometimes, providers will only ask if the SSRI is making you feel less depressed or less anxious, but they don’t always address things like your sleep in that same conversation,” Winter says. “If something like your sleep schedule is bothering you, be vocal about it with your provider. Sometimes something as simple as a dosage change or taking the SSRI at a different time of day can greatly impact your experience with the medication.”
It’s important to be proactive about anticipated sleep issues. Winter recommends that during the initial consultation with your provider, a patient asks what steps can be taken to mitigate side effects. For example, some providers may approve a graduated approach to achieving the prescribed dose, such as taking 50 milligrams per day of SSRI for a week, then 75 milligrams per day for a week, and then establishing a norm of 100 milligrams per day.
Other providers may approve cutting the daily SSRI dose in half if you experience uncomfortable side effects, adjusting the time of day you take the SSRI, or even adjusting your bedtime and wake time.
Most importantly, do not stop taking your SSRI medication cold turkey.
Winter acknowledges it can be difficult to get in touch quickly with your provider, which can lead to feelings of desperation if your sleep is impacted and you believe it is due to an SSRI medication. However, cutting off your SSRI too quickly can end up making you feel even worse.
“Cutting off your SSRI intake cold turkey is generally not great,” Winter says. “I’d rather a patient reach out to their provider about other adjustments, such as bedtime and wake time or titrating their doses, than choosing to abruptly stop taking the medication.”
There have been reported cases of withdrawal-like symptoms for those who stopped taking SSRI medications cold turkey, according to a May 2017 article in the Canadian Medical Association Journal. Those symptoms include “flu-like symptoms (lethargy, fatigue, headache, achiness, sweating), Insomnia (with vivid dreams or nightmares), Nausea (sometimes vomiting), Imbalance (dizziness, vertigo, light-headedness), Sensory disturbances (‘burning,’ ‘tingling,’ ‘electric-like’ or ‘shock-like’ sensations) and Hyperarousal (anxiety, irritability, agitation, aggression, mania, jerkiness).”
To avoid such symptoms, consult your provider about appropriate SSRI dosing and timing adjustments.
There are currently seven FDA-approved classes of SSRI medications on the market, and each of those classes may have a variety of medication options with small changes in their chemical formula. This means that if you are taking an SSRI that is causing you distress, you have many other options from which to choose without harming your mental and physical health.
Sleep is critical for having a healthy mind. You should never feel as though you need to sacrifice a restful night’s sleep for the sake of medication.